Alert archive / Alabama / River Flood Warnings in 2014

River Flood Warning 39, NWS Birmingham, AL

April 27, 2014Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at Apr 27, 2014, 10:24 PM CDT for Greene County, Hale County, Marengo County, Alabama. It took effect at Apr 30, 2014, 3:08 AM CDT. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Apr 27, 2014, 10:24 PM CDT (03:24 UTC)
In effect from
Apr 30, 2014, 3:08 AM CDT
Expired
May 1, 2014, 3:08 AM CDT
In force
24 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1). The gauge peaked at 96.14 ft at Apr 30, 2014, 3:00 AM CDT.

actionminormoderate909510004/2804/2904/3005/0105/02
Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WGUS44 KBMX 280324
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
1024 PM CDT SUN APR 27 2014

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM AFFECTING GREENE...HALE 
  AND MARENGO COUNTIES.

.HEAVY RAINFALL OF ONE INCH HAS OCCURRED SINCE THIS MORNING WITH AN 
ADDITIONAL 2 TO 4 INCHES EXPECTED THROUGH WEDNESDAY MORNING. A 
FLOOD WARNING IS NOW IN EFFECT FOR THE BLACK WARRIOR RIVER AT SELDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY MONDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-281524-
/O.NEW.KBMX.FL.W.0039.140430T0808Z-000000T0000Z/
/WLDA1.1.ER.140430T0808Z.140501T1200Z.000000T0000Z.NO/
1024 PM CDT SUN APR 27 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* FROM LATE TUESDAY NIGHT UNTIL FURTHER NOTICE...OR UNTIL THE WARNING
  IS CANCELLED.
* AT 10:15 PM SUNDAY THE STAGE WAS 77.3 FEET. 
* FLOOD STAGE IS 90.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY WEDNESDAY MORNING AND 
  CONTINUE TO RISE TO NEAR 96.4 FEET BY THURSDAY MORNING.
* IMPACT...AT 98.0 FEET...SOME CABINS AND TRAILERS ALONG THE RIVER 
  BEGIN TO FLOOD.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
2 follow-up statements
543 
WGUS84 KBMX 281431
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
931 AM CDT MON APR 28 2014

...THE FLOOD WARNING CONTINUES FOR THE BLACK WARRIOR RIVER AT SELDEN 
LOCK AND DAM...

.HEAVY RAINFALL OF 2 TO 4 INCHES IS FORECAST OVER THE BLACK WARRIOR
RIVER BASIN DURING THE NEXT 48 HOURS...AND A FLOOD WARNING REMAINS IN 
EFFECT AT THE SELDEN LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY TUESDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-290231-
/O.EXT.KBMX.FL.W.0039.140430T1717Z-140502T0335Z/
/WLDA1.1.ER.140430T1717Z.140501T0000Z.140501T1535Z.NO/
931 AM CDT MON APR 28 2014

THE FLOOD WARNING CONTINUES FOR
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* FROM WEDNESDAY AFTERNOON TO THURSDAY EVENING...OR UNTIL THE WARNING
  IS CANCELLED.
* AT 9:15 AM MONDAY THE STAGE WAS 78.9 FEET. 
* FLOOD STAGE IS 90 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY WEDNESDAY AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 90.9 FEET BY WEDNESDAY EVENING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY LATE THURSDAY MORNING.
* IMPACT...AT 90 FEET...PASTURE AND WOOD LANDS BEGIN TO FLOOD.  
  LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
495 
WGUS84 KBMX 291137
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 AM CDT TUE APR 29 2014


...THE FLOOD WARNING IS CANCELLED FOR THE BLACK WARRIOR RIVER AT 
SELDEN LOCK AND DAM...

.RAINFALL HAS NOT BEEN AS GREAT AS EARLIER FORECAST OVER THE 
BLACK WARRIOR BASIN...AND THE FLOOD WARNING IS NO LONGER IN 
EFFECT AT SELDEN LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED LATER THIS MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-119-125-292337-
/O.ROU.KBMX.HY.S.0000.000000T0000Z-000000T0000Z/
/TODA1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
637 AM CDT TUE APR 29 2014

FORECAST INFORMATION FOR
  BLACK WARRIOR RIVER AT OLIVER LOCK AND DAM.
* AT 5:30 AM TUESDAY THE STAGE WAS 119.6.0 FEET. 
* FLOOD STAGE IS 129 FEET. 
* FORECAST...THE RIVER WILL RISE TO NEAR 121 FEET THIS AFTERNOON AND
  THEN BEGIN TO FALL.
* IMPACT...AT 122 FEET...CATTLE IN LOW LANDS BEGIN TO BE CUT OFF AND
  MAY NEED TO BE MOVED TO HIGHER GROUND.

&&

LAT...LON 3320 8759 3308 8756 3277 8782 3281 8789
          3321 8769 3322 8759         

$$

ALC063-065-091-291207-
/O.CAN.KBMX.FL.W.0039.000000T0000Z-140502T0335Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
637 AM CDT TUE APR 29 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* AT 6:15 AM TUESDAY THE STAGE WAS 80.7 FEET. 
* FLOOD STAGE IS 90 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE NEAR 87 FEET 
  EARLY THURSDAY MORNING AND THEN BEGIN TO FALL.
* IMPACT...AT 90 FEET...PASTURE AND WOOD LANDS BEGIN TO FLOOD.  
  LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 27, 10:05 PM CDT, 19 minutes earlier.

Area forecast discussion, Apr 27, 10:05 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 PM CDT SUN APR 27 2014

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

MAY CAN TRY TO ADD TO ALL THE DISCUSSION POINTS THAT HAVE BEEN
MADE WITH MY OWN FORECAST OPINION. WHAT HAS BEEN CALLED ROUND ONE
IS STILL EXTREMELY MARGINAL FOR THE OVERNIGHT AND EARLY MORNING
HOURS TOMORROW. MUCH OF THE AREA GOT WORKED OVER PRETTY GOOD TODAY
AND WHILE SOME INSTABILITY VALUES REMAIN HIGH...IT APPEARS THE
DECOUPLING AND LOWER TEMPERATURES AT THE SURFACE WILL CREATE A
FAIRLY SIGNIFICANT CAP THROUGH THE OVERNIGHT HOURS. STILL EXPECT
THAT SOME LEFTOVER SHOWERS FROM UPSTREAM WILL MAKE IT THROUGH THE
AREA AS THE WEAKENING COLD POOL EJECTS FURTHER EAST...BUT ANY
SUBSTANTIAL UPDRAFTS SHOULD BE SOMEWHAT LIMITED. THAT BEING
SAID...THE SURFACE WINDS ARE STILL UP...SO THERE IS ALWAYS THE
OUTSIDE CHANCE THAT SOME MIXING COULD OCCUR LATER...BUT FEEL
CONFIDENT TO GO AHEAD AND REMOVE THE WORDING FROM THE EARLIER HWO
PRODUCT. KEEP IN MIND TOO THAT THE UPPER LAPSE RATES ARE STILL
DECENT...SO ANY STORM MAKING IT TO THE LFC COULD BECOME VIGOROUS.

AT THIS POINT MY THOUGHTS ARE THAT TOMORROW LATE AFTERNOON INTO
THE EVENING AND OVERNIGHT HOURS WILL BE THE MAIN SHOW GOING
FORWARD. HAVE LOOKED CAREFULLY AT A LOT OF PARAMETERS AND AT THE
EXPENSE OF NOT OVERTHINKING THE SITUATION...PARAMETERS LOOK VERY
FAVORABLE FOR A SIGNIFICANT SEVERE WEATHER EVENT. I DON'T HAVE
A LOT OF ISSUES WITH INSTABILITY AS ONE WOULD EXPECT FOR LATE
APRIL. MOST OF THE GUIDANCE IS SHOWING ANYWHERE FROM 1500 TO 2000
JOULES...WITH SOME MEMBERS GETTING INTO THE GREATER THAN 4000
RANGE. THAT CERTAINLY DOES SEEM GROSSLY OVERDONE.
NEVERTHELESS...INSTABILITY SHOULD NOT BE AN ISSUE BY TOMORROW 21Z.
THE WIND FIELDS...HOWEVER...DO REMAIN CHALLENGING. AGAIN...WHEN WE
START TALKING MODERATE AND HIGH RISK...HATCHED OR
OTHERWISE...I WOULD LIKE TO SEE A MORE CONSISTENT WIND FIELD THAT
IS FAVORABLE. NUMERICAL GUIDANCE ALREADY STRUGGLES WITH CLOSED
UPPER LOWS AND HOW PROGRESSIVE THE EJECTING SHORTWAVES WILL
BE...BUT MAKE NO MISTAKES...WE HAVE HAD PLENTY OF OUTBREAKS WITH
CLOSED UPPER LOWS THAT ARE ROUGHLY SIMILAR. MOST RECENTLY APRIL 15 2011
COMES TO MIND. BUT AGAIN WHILE SOME GUIDANCE HAS AN EXTREMELY
FAVORABLE WIND FIELD...OTHERS DO NOT. THE LATEST NAM COMING IN
STILL SEEMS TO STRUGGLE GETTING A HANDLE ON THE THE UPPER
FLOW...NOW SHOWING A DECREASE IN THE LOW LEVEL JET IN THE 30 TO 40
KNOTS RANGE...WHEN EARLIER RUNS HAD IT IN THE 50S. IT IS ALSO
SHOWING LESS OVERALL LOW LEVEL TURNING AND SPEED SHEAR WHICH HAS
DROPPED THE 0 TO 1 KM SHEAR MAGNITUDES TO 20 TO 30 KNOTS.
AGAIN...WE ARE REALLY TALKING THE NAM HERE...WHICH TYPICALLY
STRUGGLES IN GENERAL...BUT JUST HAPPENS TO BE THE LATEST INFO. I AM
ALSO TRYING TO DISSECT THREAT LEVELS THAT ARE ALREADY CERTAINLY
MODERATE...FOR ANY AREAS THAT COULD GO MORE INTO THE EXTREME
CATEGORY. JUST KEEP IN MIND THAT WHEN ANALYZING THE WIND
FIELDS...IT WILL BE DIFFICULT THE PICK OUT MESOSCALE
DETAILS...ESPECIALLY WHEN DEALING WITH CLOSED LOWS. JUST A LOT OF
UNCERTAINTY.

REGARDLESS...WHEN INSTABILITY VALUES ARE THIS HIGH...EVEN SMALL
SHEAR NUMBERS CAN BE QUITE DANGEROUS...SO DON'T BE FOOLED AND DON'T
LET YOU GUARD DOWN. THE TIMING IS STILL ROUGHLY THE SAME AND THE
SLOW NATURE OF THE SYSTEM COULD KEEP IT AROUND FOR QUITE A WHILE
PERHAPS EVEN AS DAYBREAK COMES ON TUESDAY. IN MY OPINION...LATER TUESDAY
IS STILL WAY UP IN THE AIR...AND STILL COULD PROVE TO BE TROUBLE
BY THE LATE AFTERNOON. EXPECT THE MESOSCALE TO BE CHALLENGING FROM
HERE OUTWARD.

17/KLAWS

&&

.AVIATION...
00Z TAF DISCUSSION.

VFR CONDITIONS WILL PREVAIL FOR THE EVENING. IN WAKE OF PRECIP AND
WITH CONTINUED SOUTHERLY ADVECTION...EXPECT DEVELOPMENT OF
MVFR/POSSIBLE IFR CIGS AFTER MIDNIGHT AND LASTING THROUGH 15 TO
18Z WITH IMPROVEMENT BY 18Z. WITH IMPROVEMENT COMES THE RISK OF
SCATTERED SHOWERS AND STORMS DEVELOPING WITH THE HEATING OF THE
DAY AND THE UNSTABLE AIRMASS IN PLACE SO INCLUDED VCTS FOR THE
NORTHERN TAF SITES AS THEY WILL BE CLOSER TO THE MOST UNSTABLE
AIRMASS.

NOTE...THE NATIONAL WEATHER SERVICE IS NOW ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED THROUGH AT LEAST
MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...
KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH WEDNESDAY
MORNING FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Apr 27, 9:33 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
933 PM CDT SUN APR 27 2014

ALZ011>015-017>050-290245-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
933 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A MUCH MORE SIGNIFICANT THREAT...INCLUDING STRONG TORNADOES...
MAY BEGIN AS EARLY AS 4 PM MONDAY EVENING THROUGH 10 AM TUESDAY
MORNING...WITH WIDESPREAD DAMAGING WINDS...LARGE HAIL AND FLASH
FLOODING ALL POSSIBLE. THE GREATEST THREAT AREA DURING THIS TIME
FRAME APPEARS TO BE GENERALLY ALONG AND NORTHWEST OF A LINE FROM
DEMOPOLIS...TO CLANTON...TO ANNISTON. HOWEVER...ALL OF CENTRAL
ALABAMA WILL HAVE A RISK FOR SEVERE WEATHER WITH THIS ROUND OF
STORMS.

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE FOR ALL OF CENTRAL
ALABAMA TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING. ALL
FORMS OF SEVERE WEATHER WILL BE POSSIBLE WITH THIS THIRD ROUND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED MONDAY EVENING THROUGH AS LATE AS WEDNESDAY MORNING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:28 PM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby4 days
Apr 27, 9:45 PM CDTRiver Flood WarningBMXBibb, Dallas, Perry4 days
Apr 27, 9:46 PM CDTRiver Flood WarningBMXDallas, Perry6 days
Apr 27, 9:56 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter60 hr
Apr 27, 10:01 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter3 days
Apr 27, 10:05 PM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker4 days
Apr 27, 10:21 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter4 days
Apr 27, 10:26 PM CDTRiver Flood WarningBMXSumter68 hr
Apr 28, 8:43 AM CDTRiver Flood WarningBMXDallas, Perry4 days
Apr 28, 8:46 AM CDTRiver Flood WarningBMXMontgomery4 days
Apr 28, 3:42 PM CDTSevere Thunderstorm WarningBMXMarion48 min
Apr 28, 4:12 PM CDTSevere Thunderstorm WarningBMXMarion48 min
Apr 28, 4:58 PM CDTTornado WarningBMXLamar, Marion32 min
Apr 28, 5:06 PM CDTSevere Thunderstorm WarningBMXMarion24 min
Apr 28, 5:15 PM CDTSpecial Weather StatementBMXChambers30 min
Apr 28, 5:27 PM CDTSpecial Weather StatementBMXRandolph18 min
Apr 28, 5:27 PM CDTTornado Warning EmergencyBMXMarion48 min
Apr 28, 6:00 PM CDTTornado WarningBMXLamar, Pickens60 min
Apr 28, 6:40 PM CDTTornado WarningBMXFayette, Lamar, Marion50 min
Apr 28, 6:51 PM CDTTornado WarningBMXFayette, Lamar, Pickens24 min

Nearby

River Flood Warnings in Alabama, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.